Kansas, 2019Winter Storm and Winter Weather in Kansas, December 15, 2019
December 15, 2019 · NWS ICT · 5 events in 5 counties and zones
Widespread heavy snow fell across the north central sections of Kansas. Snow totals were quick to pile up and varied from 2 to 9 inches across the area.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread heavy snow fell across the north central sections of Kansas. Snow totals were quick to pile up and varied from 2 to 9 inches across the area. Further to the south, lighter amounts of snow fell along with patches of freezing rain. This weather definitely impacted travel with one fatal accident near Wichita. Temperatures in the vicinity of the accident were in the upper 20s to near 30 degrees through the morning. Light snow was mixed with sleet and freezing drizzle from late morning into the early afternoon. Slick roadways were reported throughout the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 14, 11:31 PM CST, 2 hours 19 minutes earlier.
Area forecast discussion, Dec 14, 11:31 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1131 PM CST Sat Dec 14 2019
.SHORT TERM...(This evening through Tuesday night)
Issued at 241 PM CST Sat Dec 14 2019
Currently have shortwave trough lifting over the Northeast CONUS
with additional upper energy coming onshore over central CA. At
the surface, cold front extends from the Ohio Valley into
southeast OK.
Models currently agree on a lead piece of energy moving out of the
Four Corners region tonight and into KS by Sun morning. Ahead of
this impulse, isentropic lift will steadily increase tonight and
continue to ramp up into Sun afternoon. Still looking like we will
be lacking cloud ice across southern KS through most of Sun. This
should result in freezing drizzle for areas generally south of
Highway 50, starting as early as a couple hours after sunrise.
Further north, saturation should be higher, allowing for snow to
be the predominant precip type. Surface temps will obviously be
crucial Sun for ice accumulation and feel confident that most of
the area will be within a degree or two of 32 degrees. Even for
those areas that climb above 32, elevated surfaces will still be
cold enough for light ice formation. Current thinking is the most
likely time frame for freezing drizzle or light freezing rain
will be during the day Sun, with a decrease in coverage possible
Sun evening. Further north, north of Highway 50, periods of light
snow will be possible Sun, with a couple inches of accumulation
possible.
Models continue the trend of this system coming out in two phases,
with the main vort max moving across the area late Sun night
through Mon. By 12z Mon both ECMWF and GFS agree on this feature
moving out across the TX/OK Panhandles and sliding across northern
OK/southern KS during the day Mon. This piece of energy will
bring our best chance to see a more traditional deformation zone
banded snow. Both the ECMWF and GFS set this band up after 12z
Mon, generally along the KS Turnpike. Woldn't be shocked if this
band produced a quick couple inches of snow during the day Mon,
and maybe the Wichita and south central KS best chance for
accumulating snow. NAM is currently the outlier with regards to
QPF and that seems reasonable. However, the 12z ECMWF did come in
quite a big higher with QPF compared to the GFS with the ECMWF
being fairly consistent with this solution the last few runs. So
not ready to completely discount some of these ECMWF qpf values
just yet. Will be something to keep an eye on.
Did not change much in the way of snow or ice accumulations with
generally 2-4 inch range for snow and less than a quarter inch of
ice for southern KS.
.LONG TERM...(Tuesday through Saturday)
Issued at 241 PM CST Sat Dec 14 2019
Still looking like upper ridging will slide over the area for Tue
through Thu, shutting off precip chances. Both ECMWF and GFS move
another shortwave out into the Plains by Fri. However, the GFS is
much further north with this wave compared to the ECMWF. With
confidence so low, will keep pops out of the forecast at this
time.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1129 PM CST Sat Dec 14 2019
**Snow, freezing drizzle, and low clouds to impact aviation
through Monday**
Latest satellite imagery shows an area of low stratus building
east from western into central Kansas. Surface obs beneath this
stratus have fallen into the MVFR/IFR category across western
Kansas and a similar reduction in CIGs is expected over the next
6-12 hours across central, south-central, and southeast Kansas. In
addition, areas of light snow and freezing drizzle/freezing rain
will likely develop during that same time frame. Wintry
precipitation should continue into much of the day Sunday, before
drier air leads to a temporary lull in precip by Sunday evening.
During this lull, I can't completely rule out some BR development
beneath the lingering low clouds. It should be noted that the
precip type through Sunday afternoon looks to remain mostly snow
across central KS, with predominantly freezing drizzle further
south.
EXTENDED OUTLOOK: After a lull in precip Sunday evening, a second
wave of precipitation is expected to develop over western or
southwestern Kansas Sunday night, spreading east through Monday.
Model guidance appears to be shifting the focus of this band south
just a bit which could put the greatest aviation impacts south of
I-70. Stay tuned for updates as IFR/LIFR conditions will likely
occur wherever this band develops.
Martin
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 28 33 21 34 / 40 50 50 50
Hutchinson 24 30 18 34 / 30 50 50 50
Newton 25 31 19 32 / 50 60 50 50
ElDorado 27 33 21 32 / 50 60 50 50
Winfield-KWLD 29 36 23 35 / 30 40 40 40
Russell 21 29 16 34 / 40 60 40 50
Great Bend 22 29 16 34 / 30 60 40 40
Salina 23 30 17 33 / 50 70 40 50
McPherson 24 30 18 32 / 50 60 50 50
Coffeyville 30 39 26 36 / 30 50 60 50
Chanute 28 35 23 32 / 30 60 60 60
Iola 27 34 23 31 / 50 60 60 60
Parsons-KPPF 29 38 25 33 / 30 50 60 50
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 AM Sunday to 6 PM CST Monday for
KSZ032-033-047>053-067>072-082-083-091>096-098>100.
&&
SHORT TERM...RBL
LONG TERM...RBL
AVIATION...RM
Hazardous weather outlook, Dec 14, 3:48 PM CST, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
348 PM CST Sat Dec 14 2019
KSZ032-033-047>053-067>072-082-083-091>096-098>100-151145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
348 PM CST Sat Dec 14 2019
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
There is a chance of light snow across central Kansas late tonight
and very light snow or freezing drizzle across parts of south
central Kansas. Little if any snow or ice accumulation is expected
before dawn Sunday morning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Snow, freezing drizzle and light freezing rain are still expected
across much of the area on Sunday through Monday. This is expected
to result in light to moderate snowfall accumulations for central
Kansas and light ice accumulations across portions of south central
and southeast Kansas. This could make for slick and hazardous travel
conditions across the entire area. Refer to the Winter Weather
Advisory statement for more details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
Lawson
Winter Weather, Russell
- When
- December 15, 1:50 AM CST to 1:00 PM CST
- Where
- Russell forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
An observer reported 4 inches of snow 5 SSW of Waldo. Other reports across the county were around 2 inches.
Winter Weather, Sedgwick
- When
- December 15, 2:10 AM CST to 3:45 PM CST
- Where
- Sedgwick forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 1 indirect
- Reported by
- Broadcast Media
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
A vehicle rolled over near the junction of the Kansas Turnpike, I-135, and I-235 around 1130 am. The initial report was shared by KNSS Radio via Twitter and later confirmed by Sedgwick County Dispatch. A KHP crash report says the driver was on the ramp from southbound 135 to northbound 235, but lost control on an icy bridge while merging onto 235. The truck went off the road and rolled before landing on it’s roof in the median. Several other minor accidents occurred across the county. Highway 54 was even closed for a period of time.
Winter Storm, Saline
- When
- December 15, 2:40 AM CST to 7:10 PM CST
- Where
- Saline forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
The report of 9.0 inches of snow near Bridgeport was reported via KAKE TV meteorologist. Several other reports across the county varied between 2.8 inches and 7 inches. Locations with 6 or more inches of snow were Gypsum, 2 N of Smolan, and Salina.
Winter Weather, Lincoln
- When
- December 15, 2:40 AM CST to 6:30 PM CST
- Where
- Lincoln forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
A 4 inch snow report was provided at 7 am for the observer 1 NE of Sylvan Grove. Several other reports of 2 to 4 inches in depth were noted.
Winter Storm, McPherson
- When
- December 15, 3:00 AM CST to 7:10 PM CST
- Where
- McPherson forecast zone
- Reported by
- Social Media
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
A report via Facebook of a snow depth of 6 inches was received at the NWS from Lindsborg, KS. Several other reports of snow amounts ranging from 1.5 to 4 inches were noted across the county.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Indiana, December 15 to 17, 20192 deaths · 45 injured · $590,000 · 12 events
- Winter Storm and Winter Weather in Missouri, December 15 to 17, 20191 death · 1 injured · 18 events
- Avalanche in Utah, December 15, 20191 death · 1 event
- Winter Weather in Ohio, December 15 to 16, 201932 events
- Strong Wind in New York, December 15, 2019$16,000 · 16 events
- Winter Storm in Missouri, December 15 to 16, 201913 events
- Heavy Snow and Winter Weather in Illinois, December 15 to 17, 201912 events
- Winter Storm in Illinois, December 15 to 16, 201911 events
- High Wind and Winter Weather in California, December 15, 201971 kt wind · 7 events
- Winter Weather in Indiana, December 15 to 16, 20197 events
- Winter Storm in Kansas, December 15, 20196 events
- Winter Storm in Kansas, December 15, 20195 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870204, 860437, 870196, 870200, 870198.